North Carolina, 2004

Tornado in North Carolina, September 10, 2004

September 10, 2004 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 10, 2:21 AM EST, 12 hours 24 minutes earlier.

Area forecast discussion, Sep 10, 2:21 AM EST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
321 AM EDT FRI SEP 10 2004

.SHORT TERM /TODAY THROUGH SATURDAY/...
WEAK COLD FRONT IS CROSSING THE CWA THIS MORNING AND SHOULD BE
MOVING TO THE COAST IN A FEW MORE HOURS. CONVECTION HAS REMAINED
WELL OFFSHORE ON THE WESTERN WALL OF THE GULF STREAM SO FAR. THE
SURFACE FRONT SHOULD STALL NEAR THE BEACHES TODAY AND TONIGHT.
MOISTURE WILL INCREASE AT THE MID AND UPPER LEVELS THIS EVENING FROM
THE SOUTH. THE GFS LOOKS TOO BULLISH WITH QPF FORECASTS AS IT
DEVELOPS A LARGE AREA OF 500-700 MB LIFT AND ASSOCIATED VORTICITY
AND RIDES IT UP ACROSS THE EASTERN CAROLINAS OVERNIGHT. CONVECTIVE
FEEDBACK? POSSIBLY. MOS POPS OFF THE NGM AND ETA MODELS ARE STILL IN
THE CHANCE RANGE INLAND TO NEAR LIKELY ALONG THE COAST...AND WILL
FOLLOW THESE NUMBERS FOR THE FORECAST NEXT THREE PERIODS.

TEMPS TODAY WILL BE SIMILAR TO YESTERDAY. TEMPS SATURDAY WILL BE
HELD BACK TO ONLY AROUND 80 WITH ADDITIONAL CLOUD COVER AND RESIDUAL
PRECIP NEAR THE COAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE FRONT SLOWLY WASHES OUT ALONG THE BEACHES AS THE FLOW TURNS
LARGELY EASTERLY THROUGH THE PERIOD. HURRICANE IVAN IS FORECAST BY
THE HURRICANE CENTER TO BE LOCATED ON THE FLORIDA WEST COAST BY
TUESDAY EVENING...MOVING GENERALLY NORTH ALONG THE LINES OF FRANCES.
THE GFS FORECASTS CONTINUE TO BE FAR RIGHT OF THE OFFICIAL TRACK. NO
SIGNIFICANT CHANGES TO THE EXTENDED PORTION OF THE FORECAST.

&&

.AVIATION...
GENERALLY VFR TO MVFR CONDITIONS THIS MORNING GIVING WAY TO VFR
CONDITIONS BY LATE MORNING. FRONT IN THE REGION WILL PROVIDE FOCUS
FOR SHRA AND ISOLATED TSRA LATER THIS AFTERNOON AND OVERNIGHT. MVFR
CONDITIONS OVERNIGHT WITH CONTINUED SHRA AND ISOLATED TSRA.

&&

.MARINE...
VERY WEAK COLD FRONT ALONG THE COAST THIS MORNING IS LIKELY THE
CAUSE OF SHRA/TSRA DEVELOPING OVER THE EDGE OF THE GULF STREAM.
WHILE SOME OF THIS ACTIVITY MAY SPREAD WEST OVER THE ILM WATERS.

WINDS WILL REMAIN LIGHT THRU THE WEEKEND WITH FRONT STALLED IN THE
AREA. WIND SPEEDS THIS WEEKEND WILL GENERALLY BE AROUND 10 KT AND
VARIABLE...DEPENDING UPON POSITION OF FRONT. SEAS AT 41013 ARE
AROUND 5 FT AND CONTINUE TO DROP. SEAS WILL RANGE FROM AROUND 3 FT
IN NORTHERN ZONES TO 2 TO 3 FT SOUTH.

IVAN IS THE BIG QUESTION MARK TOWARD THE END OF THE FORECAST WITH
TRACK STILL SOMEWHAT UP IN THE AIR. LATEST RUN OF THE GFS HAS
SHIFTED THE STORM CLOSER TO THE NHC CURRENT FORECAST TRACK...WHICH
IS VERY CLOSE TO THE MODEL CONSENSUS. THIS TRACK WILL TAKE THE STORM
WEST OF THE REGION WITH NORTHEAST TO EASTERLY FLOW OVER THE WATERS
MON AND TUE.

&&

.HYDROLOGY...
RIVER FLOODING CONTINUES ACROSS MUCH OF THE AREA AS HEAVY FRANCES
RAINS WORK THEIR WAY THROUGH THE RIVER DRAINAGE SYSTEMS. THE WORST
FLOODING IS OCCURRING ON THE BLACK CREEK NEAR QUINBY AT 6.7 FT ABOVE
FLOOD STAGE...AND THE LUMBER RIVER NEAR LUMBERTON AT 6.3 FT ABOVE
FLOOD STAGE. CRESTS ON MANY OF THESE RIVERS ARE STILL AT LEAST
SEVERAL DAYS AWAY. ANY ADDITIONAL HEAVY RAINFALL TONIGHT OR LATER
NEXT WEEK WITH IVAN COULD DELAY THE CRESTS FURTHER.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

SHORT TERM...TRA
LONG TERM...TRA
MARINE...TRL
AVIATION...TRL
Hazardous weather outlook, Sep 10, 4:44 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT INFO
NATIONAL WEATHER SERVICE WILMINGTON NC
544 AM EDT FRI SEP 10 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-101400-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
544 AM EDT FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY. THE BEST CHANCES ARE NEAR THE COAST. NO ORGANIZED SEVERE
WEATHER OR WIDESPREAD FLOODING IS EXPECTED.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FOR ALL BEACH
EXPOSURES HERE IN THE EASTERN CAROLINAS. THREE TO FOUR FOOT SWELLS
SWELLS PRODUCED SEVERAL DAYS AGO BY HURRICANE IVAN ARE REACHING THE
COAST TODAY. THIS ADDED WAVE ENERGY WILL PRODUCE MORE FREQUENT AND
STRONGER RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD NEAR THE COAST. MONDAY AND TUESDAY SHOULD BE DRY FOR
INLAND SECTIONS...WITH AT LEAST A CHANCE OF SHOWERS OR THUNDERSTORMS
THE REST OF THE PERIOD. NO ORGANIZED SEVERE WEATHER OR FLOODING
RAINFALL IS EXPECTED THROUGH TUESDAY.

HURRICANE IVAN IS FORECAST BY THE NATIONAL HURRICANE CENTER TO BE
LOCATED IN NORTH CENTRAL FLORIDA EARLY WEDNESDAY MORNING. THE STORM
SHOULD BE MOVING NORTH AT THAT TIME IN THE GENERAL DIRECTION OF THE
WESTERN CAROLINAS. EFFECTS FROM IVAN COULD BE FELT IN THE CAROLINAS
ANYTIME THE SECOND HALF OF NEXT WEEK.

KEEP UPDATED ON THE LATEST INFORMATION AND OFFICIAL FORECASTS AS
IVAN APPROACHES A UNITED STATES LANDFALL NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TODAY.

TRA

In the hours before

Local storm report, Sep 10, 11:06 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1206 PM EDT FRI SEP 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TORNADO          2 SW HARTSVILLE         34.35N 80.10W
09/07/2004  F0               DARLINGTON         SC   NWS STORM SURVEY

            PATH LENGTH 1.3 MILES...PATH WIDTH 50 YARDS. DAMAGE WAS
            MAINLY IN THE FORM OF SEVERAL SNAPPED TREES...A FEW OF
            WHICH FELL ONTO HOMES AND DAMAGED ROOFS.

0110 PM     TORNADO          1 S SOCIETY HILL        34.50N 79.85W
09/07/2004  F0               DARLINGTON         SC   NWS STORM SURVEY

            PATH LENGTH 0.7 MILES...PATH WIDTH 50 YARDS. SEVERAL
            TREES SNAPPED...AND SOME TREE LIMBS CAUSED DAMAGE TO THE
            ROOF OF A HOME.

0138 PM     TORNADO          2 ESE CERRO GORDO       34.31N 78.89W
09/07/2004  F1               COLUMBUS           NC   NWS STORM SURVEY

            PATH LENGTH 10 MILES...PATH WIDTH 40 YARDS. SPOTTY DAMAGE
            OCCURRED ALONG PATH. 3 HOMES OR BUISINESSES DESTROYED...4
            DAMAGED. TORNADO CONTINUED INTO ROBESON COUNTY.

0205 PM     TORNADO          4 SSE CLIO              34.53N 79.52W
09/07/2004  F1               MARLBORO           SC   NWS STORM SURVEY

            PATH LENGTH 5 MILES...PATH WIDTH 100 YARDS. TREES SNAPPED
            OR UPROOTED...THIS RESULTED IN SOME DAMAGE TO HOMES.

0217 PM     TORNADO          2 NE ORRUM              34.49N 78.98W
09/07/2004  F0               ROBESON            NC   NWS STORM SURVEY

            A LARGE TREE WAS UPROOTED AND DOWN ACROSS SR 72E. TORNADO
            ENTERED FROM COLUMBUS COUNTY.

0227 PM     TORNADO          1 SW MCCOLL             34.66N 79.56W
09/07/2004  F1               MARLBORO           SC   NWS STORM SURVEY

            PATH LENGTH 0.3 MILES...PATH WIDTH 25 YARDS. A STRAPPED
            DOWN MOBILE HOME DEMOLISHED.

0247 PM     TORNADO          LUMBERTON               34.62N 79.01W
09/07/2004  F0               ROBESON            NC   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN WITNESSED BY LAW ENFORCEMENT AND
            LOCAL FIRE DEPARTMENT. NO DAMAGE REPORTED.

0311 PM     TORNADO          7 NNE DARLINGTON        34.39N 79.83W
09/07/2004  F1               DARLINGTON         SC   NWS STORM SURVEY

            PATH LENGTH 0.1 MILES...PATH WIDTH 30 YARDS. SEVERAL
            TREES AND A MOBILE HOME DAMAGED. ESTIMATED 8K DOLLARS IN
            DAMAGE.

0353 PM     TORNADO          2 NW MARIETTA           34.39N 79.15W
09/07/2004  F1               ROBESON            NC   NWS STORM SURVEY

            PATH LENGTH...4.2 MILES...PATH WIDTH 40 YARDS. SPOTTY
            DAMAGE OCCURRED ALONG PATH. 4 HOMES DAMAGED...1 SHED
            DESTROYED...MANY TREES DOWN.

0545 PM     TORNADO          2 N QUINBY              34.26N 79.73W
09/07/2004  F0               FLORENCE           SC   NWS STORM SURVEY

            PATH LENGTH 0.4 MILES...PATH WIDTH 30 YARDS. DAMAGE TO A
            BILLBOARD AND SEVERAL TREES ADJACENT TO THE PARKING LOT
            OF A PETRO TRUCK STOP. TORNADO CONTINUED INTO DARLINGTON
            COUNTY.

0547 PM     TORNADO          7 ESE DARLINGTON        34.26N 79.76W
09/07/2004  F0               DARLINGTON         SC   NWS STORM SURVEY

            PATH LENGTH 0.6 MILES...PATH WIDTH 30 YARDS. NUMEROUS
            TREES SNAPPED. TORNADO ENTERED FROM FLORENCE COUNTY.

0610 PM     TORNADO          3 ENE MARIETTA          34.39N 79.08W
09/07/2004  F0               ROBESON            NC   NWS STORM SURVEY

            PATH LENGTH 1.6 MILES...PATH WIDTH 40 YARDS. SPOTTY
            DAMAGE OCCURRED ALONG PATH. TREE DAMAGE...AND 1 SHED
            DESTROYED.

0711 PM     TORNADO          6 E DILLON              34.42N 79.27W
09/07/2004  F0               DILLON             SC   NWS STORM SURVEY

            PATH LENGTH 1.3 MILES...PATH WIDTH 30 YARDS. AN OLD BARN
            WAS FLATTENED AND PART OF THE ROOF ON A SHED WAS TORN
            OFF. A FEW TREES SNAPPED...WHICH ALSO PRODUCED ROOF
            DAMAGE TO A HOME.

0905 PM     TORNADO          4 SW BENNETTSVILLE      34.58N 79.73W
09/07/2004  F0               MARLBORO           SC   NWS STORM SURVEY

            PATH LENGTH 0.5 MILES...PATH WIDTH 25 YARDS. ONE STEEL
            CONVEYOR BELT TRACK WAS TWISTED AT A SAND AND GRAVEL
            MINE...SEVERAL TREES WERE SNAPPED...AND THE FRONT PORCH
            ROOF OF A CHURCH WAS LIFTED OFF.

&&
...FINAL SUMMARY OF DAMAGE FROM SEPTEMBER 7TH...

JAQ
Special weather statement, Sep 10, 11:20 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1220 PM EDT FRI SEP 10 2004

AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-102130-
BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN-
GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER-
NEW HANOVER AND PENDER COASTAL WATERS-PENDER-
1220 PM EDT FRI SEP 10 2004

...MODERATE RISK FOR RIP CURRENTS TODAY FROM SURF CITY TO EAST BALD
HEAD ISLAND...

LONG PERIOD SWELLS FROM DISTANT HURRICANE IVAN WILL PRODUCE A
MODERATE RISK OF RIP CURRENTS TODAY FROM SURF CITY NORTH CAROLINA TO
EAST BALD HEAD ISLAND NORTH CAROLINA. THE EFFECTS FROM RIP CURRENTS
ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH
WAS AROUND 1115 AM TODAY.

REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

BEFORE ENTERING THE WATER...HEED THE ADVICE OF LIFE GUARDS...OR LOOK
FOR FLAGS OR SIGNS THAT MAY BE POSTED TO INFORM YOU ABOUT SURF
CONDITIONS. DURING A MODERATE RIP CURRENT RISK...ALL PEOPLE WHO
ENTER THE SURF SHOULD BE VERY CAUTIOUS...WHILE CONDITIONS MAY BE
ESPECIALLY HAZARDOUS FOR INEXPERIENCED SWIMMERS AND CHILDREN.

GF
Special weather statement, Sep 10, 2:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT FRI SEP 10 2004

NCZ097-101-110800-
NEW HANOVER-PENDER-
340 PM EDT FRI SEP 10 2004

...MODERATE RISK FOR RIP CURRENTS SATURDAY FROM SURF CITY
TO EAST BALD HEAD ISLAND...

LONG PERIOD SWELLS FROM DISTANT HURRICANE IVAN WILL PRODUCE A
MODERATE RISK OF RIP CURRENTS TODAY FROM SURF CITY NORTH CAROLINA TO
EAST BALD HEAD ISLAND NORTH CAROLINA. THE EFFECTS FROM RIP CURRENTS
ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH
WILL BE AROUND NOON ON SATURDAY.

REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE.

BEFORE ENTERING THE WATER...HEED THE ADVICE OF LIFE GUARDS...OR LOOK
FOR FLAGS OR SIGNS THAT MAY BE POSTED TO INFORM YOU ABOUT SURF
CONDITIONS.

43

The radar

The Wilmington radar (KLTX), 31 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Brunswick

When
September 10, 2:45 PM EST to 2:47 PM EST
Where
Brunswick County, 3 mi NE of Long Beach
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
33.933, -78.100

Ham radio operator relayed a report of a tornado just southwest of St James Plantation. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424962.